Nevada, 2019Heavy Snow and Heavy Rain in Nevada, December 6 to 8, 2019
December 6 to 8, 2019 · NWS REV · 8 events in 3 counties and zones
An atmospheric river associated with a large mid-latitude cyclone brought rainfall and snowfall to the Sierra Nevada and Western Nevada over the course of three days. Liquid totals were between 1 and 2 inches across foothill locations west of Reno, Carson City, and Minden.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river associated with a large mid-latitude cyclone brought rainfall and snowfall to the Sierra Nevada and Western Nevada over the course of three days. Liquid totals were between 1 and 2 inches across foothill locations west of Reno, Carson City, and Minden. For the Reno-Carson City-Minden areas, liquid totals ranged between 0.50 and 1.00 inches. Snowfall totals along the higher terrain of the Carson Range were between 1 to 2 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 6, 3:24 AM PST, 4 hours 36 minutes earlier.
Area forecast discussion, Dec 6, 3:24 AM PST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
324 AM PST Fri Dec 6 2019
.SYNOPSIS...
Areas of fog and low clouds continue this morning and will break
up by late morning into early afternoon. A moderate winter storm
is expected to produce mountain snow impacts by this evening
through Sunday. This same storm will deliver mainly rain showers
and gusty winds to western Nevada. Quiet weather with valley
inversions and seasonable temperatures is forecast for most of
next week.
&&
.SHORT TERM...
Another round of dense fog is spread throughout Sierra and western
Nevada valleys this morning. Visibilities have generally been
reported around 1/2 to 1/4 mile in the thicker areas mainly across
the North Valleys, Carson Valley, and Fallon. A Freezing Fog
Advisory remains in effect through this morning so be alert for the
possibility of slick, icy roads along with rapidly lowering
visibility. There is a light southeast wind this morning which
may aid in help keeping fog off lower valley floors but may still be
impactful for foothill areas above 5,000-5,500'.
Attention then turns to an incoming Winter Storm which will
impact the Sierra and western Nevada. This is shaping up to be a
warmer (higher snow level) type system that will provide 1-3' feet
of heavy wet snow to areas mainly above 7,000' in the Sierra,
with mainly a rain/gusty wind event across western NV valleys.
* Timing: Precipitation moves into Lassen and Plumas counties late
this afternoon, then reaches to I-80 on the west slopes of the
Sierra this evening. Sierra passes through the Tahoe Basin
including Donner(I-80), Echo(Hwy 50), and Mt Rose highway should
start seeing impacts from snowfall beginning around 8-10pm this
evening. It'll take a little longer to reach Alpine and Mono
counties with a start time likely after about midnight. As such,
have push back the start time of the Winter Storm Warning in
these areas. Expect major travel delays if you are trying to
traverse the Sierra with impacts expected through at least
Sunday morning.
* Snow/Rain/Snow Levels: Areas above 7000 ft in the Sierra will
see heavy, wet snowfall with 1-3 feet of Sierra cement through
Sunday afternoon. Areas generally between 6,500'-7,000' will see
the most variance from fluttering snow levels, but generally
looking at 6-12" being most probable. Below 6,500' to lake
level, a messy 2-6" of wet snow is possible with similar amounts
expected for communities along the Hwy 395 corridor in Mono
county. West of 395 in Mono county, generally looking 1-2 feet
with up to 3 feet along the crest.
* Mostly rain for western Nevada for the duration of this storm.
The western Nevada foothills could see a light snow accumulation
with a rain/snow mix for the valleys possible during the
heaviest period of spillover precipitation late Saturday
afternoon/early evening when the strongest dynamic forcing (jet
and frontogenesis) moves through. Anywhere from 0.10-0.20"
(Fallon/Lovelock) to 3/4" of rain (Reno-Sparks-Carson City).
* Winds: Sierra ridgetop winds to increase through the day today
with peak gusts over 100 mph forecast by this evening. For lower
elevations, south-southwest winds with periodic gusts of 40-50
mph possible across the Tahoe Basin and through the Hwy 395
corridor from Lassen county through Reno, Carson City, Minden
and into Mono county. These winds are most likely to occur
during lighter periods of precipitation just before the frontal
passage Saturday afternoon into early evening. Hazardous lake
conditions are likely on Tahoe and Pyramid Lake tonight through
Saturday due to the strong winds. Fuentes
.LONG TERM...Sunday onward...
Snow showers will linger in the Sierra on Sunday with hit and miss
rain/snow showers possible for western Nevada. Several inches of
additional snow accumulations in the mountains will likely bring
continued travel difficulties, while impacts are more limited in the
valleys of western Nevada.
The week ahead looks fairly quiet on the weather front, especially
compared to what we have been dealing with lately. A ridge begins
building into the west for the first part of the week, with the
greatest concern developing inversions as the upper elevations warm
quicker than lower valleys. This will bring limited mixing and
ventilation, with potential air quality concerns. The other item of
note is whether or not we'll see the return of low stratus and/or
fog. It's the season for it, and the ridge will be following another
wet period. On the flip side though, soundings are more indicative
of drier air being able to work into the lower levels ahead of the
ridge strengthening, which may be enough to limit widespread
coverage.
A weak passing wave on Wednesday could bring a quick shot of light
rain/snow to the region. Even though it isn't much, it also doesn't
take much snow to create travel headaches. The pattern is not
looking like any major storms through next week, but this also
doesn't mean we won't see any weak passing systems such as the one
on Wednesday.
Looking farther out, EC extended ensemble guidance is suggesting wet
weather may return in the days leading up to Christmas. This is a
preliminary look at things, and does line up with the CPC 3-4 week
experimental outlook, but take it with a grain of salt. Time will
tell if a white Christmas is in the cards this year. -Dawn
&&
.AVIATION...
Fog and low stratus continue to slosh around early this morning with
widely variable visibilities, but consistent low ceilings for many
valley locations. The big question at this time is how low
visibility may go and if the stratus deck will lower to a fog deck.
KTRK is the only airport where it's guaranteed to be in the fog into
mid-morning, if not around noon. Fog is patchier around KTVL and
into the central Nevada Basin and Range. Satellite imagery and
observations are suggesting a mix of fog and low stratus from Carson
City in through the Carson Valley, including at KCXP and KMEV.
For KRNO, ceilings have been wavering between 007-012 ft agl.
Patchy dense fog has been observed within 5 miles of the airport,
but on the field, it has held off. High resolution guidance
suggests that it may remain a stratus deck, so for now, will lean
70% chance for continued low ceilings with a 30% chance for fog
returning by daybreak.
Increasing winds ahead of the incoming storm for this weekend should
help to break up fog and lower ceilings by midday. These winds
will bring south to southwest wind gusts today of around 30-35
mph in valleys, with stronger wind gusts briefly reaching 40-50
mph in wind prone locations tonight into early Saturday morning in
the lee of the Sierra. Gusts could exceed 100 mph across Sierra
ridges bringing rough air for flying, though the initial southerly
direction isn't as favorable for mountain wave activity.
This storm will also bring mountain snow and valley rain with
widespread mountain obscuration likely. Heavy, wet snow
accumulation of several inches looks possible for Sierra
terminals, while in western Nevada, it will be mostly rain. Please
see the short term section for additional details regarding this
storm. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 7 PM this evening to noon PST Sunday
above 6500 feet in NVZ002.
Freezing Fog Advisory until 10 AM PST this morning
NVZ001-003-004.
CA...Winter Storm Warning from 4 PM this afternoon to noon PST Sunday
above 5500 feet in CAZ071.
Winter Storm Warning from midnight tonight to noon PST Sunday
above 7000 feet in CAZ073.
Winter Storm Warning from 7 PM this evening to noon PST Sunday
above 6500 feet in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Dec 6, 4:25 AM PST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service RENO NV
425 AM PST Fri Dec 6 2019
CAZ070-NVZ001-003>005-070000-
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
425 AM PST Fri Dec 6 2019
...Winter Storm Tonight into Sunday...
* A moderate winter storm will impact the Sierra and western
Nevada starting this evening. For western Nevada, scattered rain
showers will develop this evening through most of Saturday.
Strong and gusty winds with gusts of 40-50 mph are possible
Saturday. Travel impacts due to wind are possible on normally
wind prone roads. Up in the mountains periods of heavy snow are
likely this evening onward with significant impacts on the passes.
* A period of heavier rains is likely Saturday evening before
changing to light snow showers by Sunday morning for lower
valleys. The heavy rains could lead to minor flooding of poor
drainage areas. Snow impacts to travel are possible early Sunday
morning however accumulation amounts will be light.
* Prepare now for this next storm by ensuring your vehicle is
ready for snow. Plan on there being travel delays due to rain or
snow this weekend. Also take some time to check and clean
gutters and drains around your property.
http://weather.gov/reno
Heavy Snow, Greater Lake Tahoe Area
- When
- December 6, 8:00 AM PST to December 8, 8:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Public
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Mt Rose Ski Area reported 25 inches of snowfall at their base elevation of 8260 feet in a 48-hour period from the morning of the 6th through the morning of the 8th.
Heavy Rain, Douglas
- When
- December 6, 6:35 PM PST to December 8, 6:35 PM PST
- Where
- Douglas County, 3.81 mi SSW of Centerville
- Reported by
- Trained Spotter
- Coordinates
- 38.870, -119.800
Trained weather spotter 3 miles west-southwest of Gardnerville Ranchos reported 1.29 inches of rainfall in a 48-hour period from 6 December 1835PST to 8 December 1835PST.
Heavy Rain, Washoe
- When
- December 6, 7:38 PM PST to December 8, 7:38 PM PST
- Where
- Washoe County, 3.2 mi SSW of Galena Creek
- Reported by
- SNOTEL
- Coordinates
- 39.240, -119.880
SNOTEL LVYN2 in Little Valley reported 2.08 inches of rainfall in a 48-hour period from 6 December 1938PST to 8 December 1938PST at an elevation of 6310 feet MSL.
Heavy Snow, Greater Lake Tahoe Area
- When
- December 6, 7:43 PM PST to December 8, 7:25 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Trained weather spotter 1-mile north-northwest of Incline Village reported 15.5 inches of snowfall from the evening of the 6th through mid-morning of the 8th at an elevation of 7553 feet MSL.
Heavy Rain, Washoe
- When
- December 6, 7:50 PM PST to December 8, 7:50 PM PST
- Where
- Washoe County, 3.81 mi SSW of Huffakers Hills
- Reported by
- RAWS
- Coordinates
- 39.380, -119.830
RAWS GALN2 near Galena reported 1.38 inches of rainfall in a 48-hour period from 6 December 1950PST to 8 December 1950PST at an elevation of 5610 feet MSL.
Heavy Rain, Washoe
- When
- December 6, 8:15 PM PST to December 8, 8:15 PM PST
- Where
- Washoe County, 1.27 mi WSW of Crystal Bay
- Reported by
- Mesonet
- Coordinates
- 39.240, -120.000
Mesonet station EW6293 1 mile southwest of Crystal Bay reported 1.75 inches of rainfall in a 48-hour period from 6 December 2015PST to 8 December 2015PST at an elevation of 6302 feet MSL.
Heavy Rain, Washoe
- When
- December 6, 8:15 PM PST to December 8, 8:15 PM PST
- Where
- Washoe County, 1.48 mi NNW of Lawton
- Reported by
- Mesonet
- Coordinates
- 39.540, -119.930
Mesonet station EW1713 3 miles east-northeast of Verdi reported 1.08 inches of rainfall in a 48-hour period from 6 December 2015PST to 8 December 2015PST at an elevation of 5807 feet MSL.
Heavy Rain, Douglas
- When
- December 7, 7:00 AM PST to December 8, 7:00 AM PST
- Where
- Douglas County, 0.88 mi NW of Mottsville
- Reported by
- CoCoRaHS
- Coordinates
- 38.940, -119.840
CoCoRaHS station NV-DG-23 6 miles west of Gardnerville reported 1.47 inches of rainfall in a 24-hour period from 7 December 0700PST to 8 December 0700PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878876, 879234, 879146, 879137, 879233, 879231, 879235, 879232.